1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type one and bolus/basal

Discussion in 'Type 1 Diabetes' started by Tylers73, Jun 14, 2016.

  1. Tylers73

    Tylers73 Type 1 · Well-Known Member

    Messages:
    223
    Likes Received:
    73
    Trophy Points:
    68
    What's the difference between these here it all the time


    Sent from my iPhone using DCUK Forum mobile app
     
  2. robert72

    robert72 Type 1 · Well-Known Member

    Messages:
    2,884
    Likes Received:
    3,622
    Trophy Points:
    178
    Basal is your background insulin - e.g.: Lantus, Levemir
    Bolus is your quick acting insulin - e.g.: Humalog, Novorapid, Apidra
     
  3. B583

    B583 Type 1 · Well-Known Member

    Messages:
    84
    Likes Received:
    20
    Trophy Points:
    48
    You have basal just once-twice a day, depending on your routine & having basal at meal times or for correcting during the day. Basal lasts between 18-36hrs & bolus can last 2-4 hours (depending on type of insulin)
     
  4. Juliejwise

    Juliejwise Type 1 · Member

    Messages:
    8
    Likes Received:
    0
    Trophy Points:
    21
    Hi, I've just changed back to lantus, after not getting on with levemir, but because I only have the one lantus injection at night, I'm having a hypo each morning in the early hours. Even if my bloods are about 14. I still have a hypo the next morning..
    Can lantus be spilt into two injections, so I don't have to have so much insulin at night. :(
     
  5. iHs

    iHs · Well-Known Member

    Messages:
    4,602
    Likes Received:
    2,320
    Trophy Points:
    158
    I too had this for a while so switched to morning instead of evening but at the time .....2002, DAFNE courses were just a dream child and weren't available like they are now. By switching to the morning bg rose up a lot more in the evening and I needed to do a correction b4 bed. This did cause some worry over the hypo problem when fast asleep and meant doing another injection. So, decided to go back to bedtime jab and just eat a carb snack before bed and that stopped the hypo around 2-3am so was ok again. I later changed to Levemir and used bg targets to aim for and adjusted the bolus to suit the action of the basal and got my correction factor sorted out a lot better.
     
  6. Type1Bri

    Type1Bri Type 1 · Well-Known Member

    Messages:
    881
    Likes Received:
    876
    Trophy Points:
    153
    All these terms are confusing at first
    I have started a website to hopefully help other diabetics. It is still be updated most days with new articles and pages etc. I did one on diabetic terms and abbreviations the other day, have a look when you have 5 mins
    https://type1bri.com/category/newly-diagnosed/jargon-buster

    Sent from my SM-G930F using Diabetes.co.uk Forum mobile app
     
  7. Juliejwise

    Juliejwise Type 1 · Member

    Messages:
    8
    Likes Received:
    0
    Trophy Points:
    21
    I was put on to levemir when I did the dafne course, which yes my sugars are better controlled but they kept leaving lumps and bruises most of the time. So that's why I'm on lantus again. Couldn't put up with the lumps, my legs have had enough of it over the years, and now my butt .....NO!!
    My sugars are still ok but it's the hypos that are getting me down. When I use to use lantus last year, I did it in the morning too. This is why I'm asking if anyone splits their dose with lantus.
     
  8. robert72

    robert72 Type 1 · Well-Known Member

    Messages:
    2,884
    Likes Received:
    3,622
    Trophy Points:
    178
    I also had huge lumps when I tried Levemir so I went back to Lantus. My consultant did suggest that I tried splitting my Lantus, so it's not unheard of.
     
  9. catapillar

    catapillar Type 1 · Well-Known Member

    Messages:
    3,390
    Likes Received:
    2,892
    Trophy Points:
    198
    You can split your lantus - I did for a while, for the same reason (enough to keep me from rising was making me hypo overnight when given all at once before bed, I think I just split it 50/50) but now on levemir.
     
  10. Juliejwise

    Juliejwise Type 1 · Member

    Messages:
    8
    Likes Received:
    0
    Trophy Points:
    21
    Ok thanks, I think I have spoke to you before as you said about you had a expensive insulin. Lol
     
  11. Juliejwise

    Juliejwise Type 1 · Member

    Messages:
    8
    Likes Received:
    0
    Trophy Points:
    21
    Ok thanks. Didn't like the lumps levemir gave me lol
     
  12. Juliejwise

    Juliejwise Type 1 · Member

    Messages:
    8
    Likes Received:
    0
    Trophy Points:
    21
    Ok I think I might give it a go and see how I get on. Thanks :(
     
  13. Daibell

    Daibell LADA · Master

    Messages:
    12,128
    Likes Received:
    7,222
    Trophy Points:
    298
    I think you meant Bolus at mealtimes and not Basal.
     
  14. Daibell

    Daibell LADA · Master

    Messages:
    12,128
    Likes Received:
    7,222
    Trophy Points:
    298
    Hi. It sounds as well that your Basal shots may be too high and causing the excessive blood sugar reduction during the night? May be reduce the Basal shot(s) and increase your Bolus ratio?
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook